Transarterial chemoembolization is a widely used therapy for the treatment of hepatocellular carcinoma. A rare adverse event is acute respiratory distress syndrome from pulmonary embolization of Lipiodol, an iodinated oil commonly used during the procedure. The objective of this report is to describe an atypical case of acute respiratory distress syndrome from Lipiodol embolization in a patient who underwent transarterial chemoembolization for hepatocellular carcinoma 9 days prior to presentation, despite having received relatively small amounts of Lipiodol (5.5 mL). Although this diagnosis has classically been based on radiological findings, we established a diagnosis after lipid-laden macrophages were detected in bronchial alveolar lavage fluid.Design:
ICU of a major metropolitan academic medical center.Patients:
Diagnostic interventions included noncontrast CT scan of the chest and cytologic examination of bronchial alveolar lavage fluid with oil red O staining. Therapeutic interventions included mechanical ventilation and methylprednisolone infusions.Measurements and Main Results:
Noncontrast CT demonstrated nonspecific diffuse ground glass opacification, most prominent within the upper lobes. Mechanical ventilation was begun for hypoxemic respiratory failure. Cytologic examination of bronchial alveolar lavage fluid revealed a high proportion of lipid-laden macrophages, findings consistent with Lipiodol embolism. Despite infusions of methylprednisolone, the patient expired on hospital day 8.Conclusions:
Acute respiratory distress syndrome from Lipiodol embolization following transarterial chemoembolization can occur even with small Lipiodol volumes. Cytologic examination of bronchial alveolar lavage fluid with oil red O staining is a useful diagnostic modality, especially when imaging studies are equivocal.